Alert archive / Hawaii / Flash Flood Watches in 2021
Flash Flood Watch 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Feb 26, 2021, 8:27 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Feb 26, 2021, 6:00 PM HST. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2021, 8:27 AM HST (18:27 UTC)
- In effect from
- Feb 26, 2021, 6:00 PM HST
- Expired
- Mar 1, 2021, 3:04 AM HST
- In force
- 57 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WGHW60 PHFO 261827 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 827 AM HST Fri Feb 26 2021 ...FLASH FLOOD WATCH FOR WINDWARD PORTIONS OF MAUI AND THE BIG ISLAND... HIZ017-020-022-024-025-027-270300- /O.NEW.PHFO.FF.A.0004.210227T0400Z-210301T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maui Windward West-Windward Haleakala-Haleakala Summit-South Big Island-Big Island North and East-Big Island Interior- 827 AM HST Fri Feb 26 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH SUNDAY AFTERNOON... The National Weather Service in Honolulu has issued a * Flash Flood Watch for Maui and the Big Island. * From 6 PM HST this evening through Sunday afternoon * A persistent trough aloft will bring the potential for a prolonged period of rainfall to windward portions of Maui and the Big Island. Increasing ground saturation from repeated heavy rain bands will produce an increasing threat for flash flooding through the weekend. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
6 follow-up statements
833 WGHW60 PHFO 270116 FFAHFO Flood Watch National Weather Service Honolulu HI 316 PM HST Fri Feb 26 2021 ...FLASH FLOOD WATCH FOR WINDWARD PORTIONS OF MAUI AND THE BIG ISLAND... HIZ017-020-022-024-025-027-271430- /O.CON.PHFO.FF.A.0004.210227T0400Z-210301T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maui Windward West-Windward Haleakala-Haleakala Summit- South Big Island-Big Island North and East-Big Island Interior- 316 PM HST Fri Feb 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... The Flash Flood Watch continues for * Maui and the Big Island. * Through Sunday afternoon * A persistent trough aloft will bring the potential for a prolonged period of rainfall to windward portions of Maui and the Big Island. Increasing ground saturation from repeated heavy rain bands will produce an increasing threat for flash flooding through the weekend. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
390 WGHW60 PHFO 271315 FFAHFO Flood Watch National Weather Service Honolulu HI 315 AM HST Sat Feb 27 2021 HIZ017-020-022-024-025-027-280415- /O.CON.PHFO.FF.A.0004.000000T0000Z-210301T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maui Windward West-Windward Haleakala-Haleakala Summit-South Big Island-Big Island North and East-Big Island Interior- 315 AM HST Sat Feb 27 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... The Flash Flood Watch continues for * Maui and the Big Island. * Through Sunday afternoon * A persistent trough aloft will bring the potential for a prolonged period of rainfall to windward portions of Maui and the Big Island. Increasing ground saturation from repeated heavy rain bands will produce an increasing threat for flash flooding through the weekend. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ JELSEMA
692 WGHW60 PHFO 280112 FFAHFO Flood Watch National Weather Service Honolulu HI 312 PM HST Sat Feb 27 2021 ...FLASH FLOOD WATCH FOR WINDWARD PORTIONS OF MAUI AND THE BIG ISLAND... HIZ017-020-022-024-025-027-281500- /O.CON.PHFO.FF.A.0004.000000T0000Z-210301T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maui Windward West-Windward Haleakala-Haleakala Summit-South Big Island-Big Island North and East-Big Island Interior- 312 PM HST Sat Feb 27 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... The Flash Flood Watch continues for * Maui and the Big Island. * Through Sunday afternoon * Strong trade winds and a persistent trough aloft will combine to bring frequent heavy showers to windward portions of Maui and the Big Island. Increasing ground saturation from repeated heavy rain bands will produce an increasing threat for flash flooding as water levels in streams and rivers are already elevated. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
312 WGHW60 PHFO 281315 FFAHFO Flood Watch National Weather Service Honolulu HI 315 AM HST Sun Feb 28 2021 HIZ017-020-022-024-025-027-010400- /O.CON.PHFO.FF.A.0004.000000T0000Z-210301T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maui Windward West-Windward Haleakala-Haleakala Summit-South Big Island-Big Island North and East-Big Island Interior- 315 AM HST Sun Feb 28 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * Maui and the Big Island. * Through this afternoon * Strong trade winds and a persistent trough aloft will combine to bring frequent heavy showers to windward portions of Maui and the Big Island today. Increasing ground saturation from repeated heavy rain bands will produce an increasing threat for flash flooding as water levels in streams and rivers remain elevated. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ JELSEMA
106 WGHW60 PHFO 010044 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 244 PM HST Sun Feb 28 2021 HIZ017-020-022-024-025-027-011600- /O.EXT.PHFO.FF.A.0004.000000T0000Z-210301T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maui Windward West-Windward Haleakala-Haleakala Summit-South Big Island-Big Island North and East-Big Island Interior- 244 PM HST Sun Feb 28 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch is now in effect for * Maui and the Big Island. * Through late tonight * Strong trade winds and a persistent trough aloft will combine to bring frequent heavy showers to windward portions of Maui and the Big Island through tonight. Increasing ground saturation from repeated heavy rain bands will produce an increasing threat for flash flooding as water levels in streams and rivers remain elevated. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ KINO
904 WGHW60 PHFO 011304 FFAHFO Flood Watch National Weather Service Honolulu HI 304 AM HST Mon Mar 1 2021 HIZ017-020-022-024-025-027-011415- /O.CAN.PHFO.FF.A.0004.000000T0000Z-210301T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maui Windward West-Windward Haleakala-Haleakala Summit-South Big Island-Big Island North and East-Big Island Interior- 304 AM HST Mon Mar 1 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Maui and the Big Island has been cancelled. Flooding is no longer expected to pose a threat. $$ LAU
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 26, 3:35 AM HST, 4 hours 52 minutes earlier.
Area forecast discussion, Feb 26, 3:35 AM HST, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 335 AM HST Fri Feb 26 2021 .SYNOPSIS... Strong and gusty trade winds will persist across the region into early next week due to a series of strong surface highs to the north and northeast of the islands. Rainfall will remain focused over windward slopes, but an upper level disturbance will give an added boost to these trade showers. The disturbance may even kick off a few thunderstorms Friday and through the weekend over the eastern end of the island chain. && .DISCUSSION... The early Friday morning surface map shows a very strong and broad 1047 mb surface high sitting 1600 miles north-northeast of the islands. It is the main source of the strong and gusty easterly trade winds blowing across the main Hawaiian Islands. A Wind Advisory is in effect for the rest of today for parts of the Big Island and Maui County. An extension of this advisory is possible, through tonight. We will observe the trend before making this decision later today. But the trades will be softening slightly as this high begins moving toward the southeast and weakening some. There were a couple wind alarms overnight, namely Kalaupapa on Molokai and the Kohala Ranch on the lee side of the Kohala Mountains Big Island. Satellite imagery shows a field of widely dispersed showers mostly upwind of Maui and the windward coast of the Big Island from Upolu Point to the Puna district. Despite the limited cloud cover on satellite, the Koolau Mountains on Oahu have been quite wet in the past couple of hours. As noted above, the trade winds will be easing off slightly tonight as the high shifts southeastward. A new high, although not as strong, 1043 mb, is forecast to moving into range by Sunday giving the trade winds another boost. The high then drifts south and gradually weaken through the first half of next week. Under this scenario, trade winds are likely to regain very wind status by Saturday night, possibly leading to another Wind Advisory for Maui County and northern Big Island. It won't be until Wednesday where the trade wind will down to the normal speed of moderate to locally strong. An upper level low with a pool of cold air of minus 13 to minus 14 degree C at 18k feet will be drifting over the islands from the north in the next 12 to 18 hour, with most of the dynamics situated over the Big Island. This destabilization of the air mass over the islands will enhance the trade wind showers. making some of the showers briefly heavy. Thanks to the breezy trades, these showers will be moving along as passing showers. The winds will also carry the showers well into the lee areas of the smaller islands before dissipating. The upper low will also be drawing some mid moisture from the south and over the Big Island on Saturday, leading to some frozen precip for the Big Island summits. Further more, there is a slight chance of a thunderstorm, especially on Saturday for the Big Island and east Maui. The upper low over the islands weakens into a trough Saturday night, and warms slightly aloft. Models are pointing to a slightly drier Sunday for the smaller islands, while the Big Island remains showery, along with a slight threat of a thunderstorm. The ECMWF and GFS shows the upper trough moving just south of the Big Island Monday, thus ending the threat of spotty heavy showers and thunderstorms for the Big Island, while a more typical windy trade wind pattern continues elsewhere. As noted above, the trade winds should be back to its normal moderate to locally strong by Wednesday. && .AVIATION... Strong easterly trade winds will continue today, sustained by an area of impressive high pressure currently located north- northeast of the main Hawaiian Islands. AIRMET Tango remains in effect to account for low level mechanical turbulence for areas over and immediately south through west of mountains. Additionally, since strong winds are forecast to persist throughout the day, AIRMET Tango also accounts for surface winds greater than 30kts in the Alenuihaha Channel and south of the Big Island. Low level wind shear will also continue to be a concern at a few airports. As an upper level low moves into the area today, an uptick in shower activity is expected, particularly along eastern sections of the islands. MVFR level clouds and reduced visibility in heavier showers will be possible for eastern portions of the Big Island this morning, followed by isolated thunderstorms on leeward slopes of the Big Island this afternoon. Otherwise, VFR conditions will prevail throughout the period. && .MARINE... A very strong high northeast of the Hawaiian islands and a trough west of the area are creating a tight pressure gradient that is producing strong east winds. A Gale Warning is in effect for the Alenuihaha Channel and the Big Island Leeward Waters through this evening. A Small Craft Advisory (SCA) is in effect for the rest of the Hawaiian Coastal Waters through the weekend. Winds will subside a bit tonight as the high weakens. Winds are likely to strengthen again over the weekend as a new high build north of the area. Winds could reach gale force again Sunday night or Monday. A long fetch of strong northeast and east trade winds is producing elevated seas. A High Surf Advisory in effect for exposed east facing shores will remain up for the next several days. Surf elsewhere will be below advisory levels. Several long-period northwest swells are expected over the next week. These swells will peak today, tomorrow night into Sunday, and Wednesday into Thursday. The mid-week swell is expected to be the largest of the three. Some trade wind swell will wrap around into north and south facing shores. A small swell from the southern hemisphere will also continue for the next couple of days. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Wind Advisory until 6 PM HST this evening for Molokai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala-Big Island Interior. Small Craft Advisory from 6 PM this evening to 6 PM HST Sunday for Big Island Leeward Waters. Gale Warning until 6 PM HST this evening for Alenuihaha Channel- Big Island Leeward Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Big Island Windward Waters-Big Island Southeast Waters. && H Lau/Vaughan/Kinel/Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 6:44 PM HST | Small Craft Advisory | HFO | 69 hr | |
| Feb 26, 7:09 AM HST | Winter Weather Advisory | HFO | Hawaii | 3 days |
| Feb 26, 1:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.